What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 8, 3:57 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 8, 3:57 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
457 PM EDT Thu Aug 8 2019
.SYNOPSIS...
A cold front will move slowly through the area tonight and Friday
before stalling just to our south this weekend. High pressure will
build into the Northeast through early next week, but a lee surface
trough is expected to develop by Sunday or Monday. A cold front will
move into the region around the middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
500 pm update: Updated the forecast to include issuance of a
severe thunderstorm watch for Carbon and Monroe Counties in PA
and Sussex and Warren Counties in NJ until midnight. Line of
storms to the northwest (central NY and northeast PA) has had a
history of wind damage and may impact these areas early this
evening.
Previous discussion...
Several showers and thunderstorms have begun to develop along the
first of a couple of surface boundaries and short waves/vorticity
impulses. These showers and thunderstorms will continue to push
eastward across the area through the afternoon hours. Then additional
showers and thunderstorms associated with the next surface boundary
and short wave/vorticity impulse currently located across central
Pennsylvania will continue to move eastward toward the area. The
line coming in from the west is forecast to dissipate as it continue
to move into our area. However, there remains a fair amount of
instability with CAPE values 1,500-2,000+ J/kg and some shear is
present across eastern Pennsylvania and northern New Jersey. So if
any thunderstorms maintain themselves, a couple could be strong to
severe. PW values are around 1.25-1.50 inches, so a brief period of
heavy rainfall is possible, however, the showers and thunderstorms
will have a decent storm motion, so flash flooding is not as much of
a concern as yesterday.
As the short wave/vorticity impulses move eastward and sunset
passes, the showers and thunderstorms are expected to dissipate. The
remainder of the overnight is expected to be mostly dry. Where any
rainfall does occur today, patchy fog could develop later in the
overnight and toward daybreak.
The actual cold front is not expected to approach the area until
late in the overnight and toward daybreak Friday. No precipitation
is currently expected with the frontal passage.
The cold front will slowly progress across the area during the
day Friday. Some patchy fog will be possible at the beginning of
the day, especially where any rainfall occurs Thursday
afternoon. Most of the day is expected to be dry. However, as
the front slowly moves across eastern New Jersey and
central/southern Delaware and Maryland, a short wave/vorticity
impulse is forecast to swing across the area, which could create
a few showers or thunderstorms across these eastern areas. Any
showers or thunderstorms are expected to be mostly isolated and
not severe, and should not have much more than brief moderate
rainfall as PW values drop below 1.00 inch.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Few changes made to the weekend forecast, as surface high
pressure will build into the Northeast just upstream of an upper
trough whose axis will be near the New England coast on
Saturday. Will need to watch how perturbations dig on the
southwest side of the trough, though, as they are in close
enough proximity to the far northern CWA that a southward
nudge/trend in future simulations may require some slight-chance
PoPs on Saturday. Otherwise, expect temperatures near seasonal
averages with sub-60 dew points.
Large-scale ascent is largely absent on Sunday, as northwest
midlevel flow takes over as the aforementioned trough continues
eastward. The surface high will move closer to the area, as
well. Skies should be mostly clear as a result, and temperatures
and dew points are expected to remain close to Saturday's
values. The only question mark is sea breeze development, which
may affect temperatures/winds near the coast. Not expecting even
isolated shower development along such a boundary, however,
given the large-scale descent in place.
In short, expecting a fine weekend weather-wise.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Main challenge for the medium-range forecast is the movement of
a cold front near/into the area by the middle of next week.
The operational models remain somewhat variable in
placement/timing of the cold front as it moves southward toward
the area as the work week begins. The GFS develops convection to
our north along its projected placement Monday afternoon, but it
also develops storms along a lee trough that should become
well-entrenched across the region by this point. There may also
be development along sea/bay breezes that slowly move inland.
The 00z ECMWF is much less aggressive with storm development
south of the front (which is also farther to the north compared
to the GFS). Went middle-of-the-road here, as I suspect the
coarser ECMWF may be underestimating mesoscale sources of lift
and the GFS is just exhibiting its wet bias in pre-frontal
environments.
Temperatures will be warming on Monday, with dew points on the
increase as southwesterly low-level flow commences. Have a
feeling temperatures may need to be raised a bit in future
forecasts, especially if the area remains precip-free.
Tuesday looks to be the wettest day of the period, with both the
GFS/ECMWF depicting a fairly strong perturbation moving eastward
in the increasingly zonal midlevel flow as the front continues
its slow southward push into the northern Mid-Atlantic. Timing
issues are evident (which are within typical model noise at this
time frame), but both models exhibit a 6-12 hour period of
widespread convection across the area. Increased PoPs markedly
for this time period given the general consensus. Should
convection hold off until late afternoon/evening, Tuesday will
also be hot/humid.
What occurs thereafter is of low confidence, as the front's
continued progress southward is in question. With quasi-zonal
midlevel flow continuing along/north of the front (allowing a
series of perturbations to develop/move through the area), at
least mentionable PoPs are warranted during the midweek period.
It is possible, though, the area dries out again, if the front
can migrate far enough to the south. Kept temperatures near
climatology, given the uncertainty with frontal placement.
&&
.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Mostly vfr conditions will prevail across the TAF sites
for the remainder of this afternoon and this evening. The exception
would be if a shower or thunderstorm is heavy enough and moves
across a TAF site. This could briefly lead to lower visibility. One
cluster of showers and thunderstorms is moving across portions of
the area late this afternoon, with another round of showers and
thunderstorms possible later this afternoon into the early evening.
The showers and thunderstorms will end by around sunset and the
rest of the night will be precipitation free.
There is a chance for patchy fog/low clouds to develop overnight
tonight, especially where rainfall does occur. MVFR visibilities,
with possible IFR, ca be expected with any fog.
Winds will be west to southwest through the rest of today into
tonight around 5-10 knots. Some ares will have their winds become
light and variable, which may help lead to some fog formation..
Friday...After any morning fog/low clouds burn off and lift, VFR
conditions will return for the remainder of the day Friday. Winds
will remain west to southwest 5-10 knots, then possibly shift to
west to northwest during the afternoon with gusts 15-20 knots
possible.
Outlook...
Saturday and Sunday...VFR with light west to northwest winds.
High confidence.
Monday and Monday night...Mainly VFR with light southwest winds.
A slight chance of storms. Moderate confidence.
Tuesday...Restrictions possible with a better chance of storms,
especially by afternoon. Mainly VFR outside of precipitation. Light
south to southwest winds (outside of storms). Moderate confidence.
&&
.MARINE...
Tonight-Friday...Conditions are expected to remain below advisory
levels tonight through Friday, although winds will gust around 20
knots at times and seas will remain around 4 feet.
Outlook...
Saturday through Tuesday...Sub-advisory winds/seas are expected
through the period. Mostly fair weather is expected through
Monday, but chances for storms increase on Tuesday.
RIP CURRENTS...
A moderate risk of rip currents continues this afternoon and
this evening as the long period swell remains across the waters.
The moderate risk may continue into Friday as the long period swells
will likely remain into the day Friday.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...CMS
Near Term...CMS/Robertson
Short Term...CMS
Long Term...CMS
Aviation...CMS/Robertson
Marine...CMS/Robertson
Hazardous weather outlook, Aug 8, 3:54 PM EST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
454 PM EDT Thu Aug 8 2019
DEZ001>003-MDZ008-012-015-019-020-NJZ008>010-012-013-015>023-027-
PAZ060>062-070-071-101>106-092100-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
454 PM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
NJZ001-007-PAZ054-055-092100-
Sussex-Warren-Carbon-Monroe-
454 PM EDT Thu Aug 8 2019
...SEVERE THUNDERSTORM WATCH 563 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ004-NJZ014-024>026-092100-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
454 PM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
There is a moderate risk for the development of dangerous rip
currents.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The moderate risk for the development of dangerous rip currents may
continue Friday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
ANZ430-431-450>455-092100-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
454 PM EDT Thu Aug 8 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
CMS
In the hours before
Special weather statement, Aug 8, 4:01 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
501 PM EDT Thu Aug 8 2019
NJZ019-020-082130-
Northwestern Burlington-Ocean-
501 PM EDT Thu Aug 8 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OCEAN AND
NORTHEASTERN BURLINGTON COUNTIES...
At 500 PM EDT, a strong thunderstorm was located over Jobstown, or 14
miles south of Trenton, moving east at 25 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Lumberton, Mount Holly, Pemberton, Wrightstown, Woodruff, Browns
Mills, Jobstown, Columbus, Jacksonville, Georgetown, Country Lake
Estates, Nws Office, Pemberton Heights, New Egypt, Fort Dix and
McGuire AFB.
This includes Interstate 295 in New Jersey between mile markers 48
and 50.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3992 7446 3996 7484 4006 7483 4010 7456
4008 7455 4010 7451 4011 7446
TIME...MOT...LOC 2100Z 269DEG 21KT 4002 7470
SFJSpecial weather statement, Aug 8, 5:14 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
614 PM EDT Thu Aug 8 2019
NJZ001-007-PAZ055-062-082245-
Sussex-Warren-Monroe-Northampton-
614 PM EDT Thu Aug 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUSSEX...WARREN...
SOUTHEASTERN MONROE AND NORTHEASTERN NORTHAMPTON COUNTIES...
At 614 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near High Point to near Saylorsburg.
Movement was east at 35 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Port Jervis, Newton, Montague, East Stroudsburg, Blairstown, Bangor,
Franklin, Pen Argyl, Hamburg, Wind Gap, Belvidere, Harmony, Oxford,
Ogdensburg, Sussex, Hope, Belfast, East Bangor, Branchville and
Andover.
If outdoors, consider seeking shelter inside a building.
Brief torrential rainfall is possible with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4121 7438 4070 7509 4086 7550 4114 7508
4108 7503 4112 7495 4118 7488 4128 7484
4135 7475 4136 7469
TIME...MOT...LOC 2214Z 288DEG 30KT 4132 7470 4090 7537
SFJSpecial weather statement, Aug 8, 5:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
639 PM EDT Thu Aug 8 2019
NJZ001-007>009-PAZ055-062-082315-
Morris-Hunterdon-Sussex-Warren-Monroe-Northampton-
639 PM EDT Thu Aug 8 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS...
NORTHWESTERN HUNTERDON...SUSSEX...WARREN...SOUTH CENTRAL MONROE AND
NORTHAMPTON COUNTIES...
At 639 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Sussex to near Belfast. Movement was
east at 35 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Easton, Newton, Dover, Hopatcong, Forks, Hackettstown, Wilson,
Wharton, Washington, Blairstown, Nazareth, Bangor, Mount Arlington,
Franklin, Stanhope, Pen Argyl, Hamburg, Netcong, Wind Gap and Bath.
If outdoors, consider seeking shelter inside a building.
Brief torrential rainfall is possible with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4120 7437 4110 7449 4107 7449 4104 7450
4105 7445 4102 7443 4103 7442 4101 7436
4062 7508 4076 7554 4129 7454
TIME...MOT...LOC 2239Z 278DEG 31KT 4120 7454 4080 7534
SFJ